Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 35, NWS Tucson, AZ

August 7, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2010, 8:43 PM MST for Cochise County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2010, 8:43 PM MST (03:43 UTC)
Expired
Aug 7, 2010, 10:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:20 PM MSTFLASH FLOOD4 Sse Sierra Vista, AZSTREETS FLOODED. 2.45 INCHES OF RAIN SO FAR THIS EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WGUS55 KTWC 080343
FFWTWC
AZC003-080545-
/O.NEW.KTWC.FF.W.0035.100808T0343Z-100808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
843 PM MST SAT AUG 7 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 1045 PM MST

* AT 832 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS...AUTOMATED STREAM 
  GAGES...AND TRAIN SPOTTERS CONTINUED TO REPORT FLASH FLOODING FROM 
  THUNDERSTORMS THAT CONTINUED OVER SOUTHWEST COCHISE COUNTY...
  MOVING NORTH AT 15 MPH. OVER 2 INCHES OF RAIN HAVE ALREADY FALLEN  
  IN PARTS OF THE WARNING AREA THIS EVENING...WITH ANOTHER INCH OF   
  RAIN POSSIBLE THROUGH 10 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  HUACHUCA CITY...RAMSEY CANYON...HUACHUCA CANYON...CORONADO         
  NATIONAL MEMORIAL...HEREFORD...WHETSTONE...AND CHARLESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE INTO FLOODED ROADWAYS.

THIS EXTENDS AND EXPANDS THE FLASH FLOOD WARNING PREVIOUSLY IN 
EFFECT FOR SOUTHWEST COCHISE COUNTY.

&&

LAT...LON 3162 11044 3175 11034 3175 11012 3134 11012
      3134 11045

$$
PYTLAK
2 follow-up statements
723 
WGUS75 KTWC 080433
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
933 PM MST SAT AUG 7 2010

AZC003-080545-
/O.CON.KTWC.FF.W.0035.000000T0000Z-100808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
933 PM MST SAT AUG 7 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 924 PM MST...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT FLASH 
FLOODING OVER SOUTHWEST COCHISE COUNTY...PARTICULARLY JUST NORTH OF 
SIERRA VISTA NEAR HUACHUCA CITY AND FORT HUACHUCA...AND JUST SOUTH 
OF SIERRA VISTA NEAR RAMSEY CANYON AND NICKSVILLE. ALTHOUGH THE 
HEAVIEST RAINS HAVE MOVED NORTHEAST OF THE AREA...TWO SPOTTERS NEAR 
RAMSEY CANYON REPORTED UP TO 2.5 INCHES OF RAIN THIS EVENING. 
DOPPLER RADAR ESTIMATES THAT SIMILAR AMOUNTS FELL IN THE UPPER 
REACHES OF THE BABOCOMARI RIVER WEST OF HUACHUCA CITY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUACHUCA 
CITY...SIERRA VISTA...RAMSEY CANYON...AND CORONADO NATIONAL MEMORIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3162 11044 3175 11034 3175 11012 3134 11012
      3134 11045

$$
PYTLAK
912 
WGUS75 KTWC 080542
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1042 PM MST SAT AUG 7 2010

AZC003-080552-
/O.EXP.KTWC.FF.W.0035.000000T0000Z-100808T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1042 PM MST SAT AUG 7 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

HEAVY RAINFALL HAD ENDED FOR THE NIGHT. HOWEVER...SOME SMALL STREAMS 
AND WASHES COULD STILL BE EXPERIENCING HIGH FLOWS OVERNIGHT. 

LAT...LON 3162 11044 3175 11034 3175 11012 3134 11012
      3134 11045

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:45 PM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 2:45 PM MST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST SAT AUG 7 2010

.SYNOPSIS...A MOIST SOUTHERLY FLOW ALOFT WILL BRING SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND AGAIN SUNDAY. SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THIS EVENING PARTICULARLY
FROM TUCSON SOUTHWARD AND WESTWARD. SOUTHWESTERLY FLOW ALOFT WILL
THEN RESULT IN DRIER CONDITIONS AND A WARMING TREND DURING THE
UPCOMING WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS MOVING NWD ACROSS WRN/CENTRAL PIMA COUNTY AT
2140Z. OTHER ISOLATED SHOWERS AND THUNDERSTORMS WERE MOVING NWD
ACROSS NRN GREENLEE/ERN COCHISE/SANTA CRUZ COUNTIES...AND PRECIP
ECHOES WERE DEVELOPING DURING THE PAST 15-30 MINUTES ACROSS NRN
SONORA.

BASED ON RADAR TRENDS AS WELL AS 07/18Z NAM/GFS...07/20Z RUC13...
AND UNIV OF AZ GFS/WRF SOLUTIONS...BELIEVE THE BULK OF PRECIP DURING
THE NEXT FEW HOURS OR INTO THIS EVENING WILL OCCUR SOUTH AND WEST OF
TUCSON ACROSS WRN/CENTRAL PIMA COUNTY AND SANTA CRUZ COUNTIES.
THEREAFTER...FOCUS OF ACTIVITY SHOULD SHIFT SOMEWHAT EWD...OR FROM
THE TUCSON METRO AREA EWD ACROSS GREENLEE/GRAHAM/COCHISE COUNTIES
LATER TONIGHT. GIVEN THE CONTINUING FAIRLY HIGH PWATS WILL CONTINUE
TO DEPICT SOME THUNDERSTORMS PRODUCING HEAVY RAINFALL THIS EVENING.
HAVE NOTED THAT 07/18Z NAM MAINTAINS PRECIP INTO SUN MORNING ACROSS
SE PINAL COUNTY. THUS THE EVENING SHIFT MAY NEED TO ADJUST THE
OFFICIAL FORECAST ACCORDINGLY. THE THREAT FOR SEVERE THUNDERSTORMS
TONIGHT APPEARS QUITE MINIMAL...WITH THE MAIN THREAT BEING THE
POTENTIAL FOR HEAVY RAINFALL. ACTIVITY TO BE AIDED WITH THE APPROACH
OF A REMNANT MCV CURRENTLY ENTERING NWRN SONORA FROM THE CENTRAL
GULF OF CALIFORNIA REGION.

UPPER TROUGH OVER CALIFORNIA WITH HIGH PRESSURE CENTERED OVER W TX
TO CONTINUE TO RESULT IN A FAIRLY MOIST GENERALLY SLY FLOW OVER SE
AZ SUN. THUS...STILL ANOTHER CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS SUN. THEREAFTER...DEEPER MOISTURE IS
PROGGED TO BE EAST OF THIS FORECAST AREA DURING THE UPCOMING WEEK IN
RESPONSE TO DRIER SWLY FLOW ALOFT.

STARTING ABOUT MIDWEEK THERE WERE DIFFERENCES BETWEEN THE 07/12Z
GFS/ECMWF SOLUTIONS...WITH THE GFS SOMEWHAT MORE ROBUST WITH
MOISTURE VERSUS THE DRIER ECMWF. AT THIS TIME APPEARS THAT TUE-WED
WILL BE THE PERIOD FOR THE LEAST CHANCE OF MEASURABLE RAINFALL. MADE
ONLY VERY MINOR MODIFICATIONS TO THE GRIDDED DATA POP/WEATHER FIELDS
THUR-SAT. THE UPSHOT...SHOULD STILL BE ENOUGH MOISTURE TO JUSTIFY A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND TSTMS FROM
TUCSON EWD/SWD THUR-SAT WITH PRECIP-FREE CONDITIONS ACROSS SE PINAL
COUNTY AND WRN/CENTRAL PIMA COUNTY.

MAX TEMPS SUN A FEW DEGS BELOW SEASONAL NORMALS FOLLOWED BY A
WARMING TREND MON-TUE...THEN ABOVE NORMAL HIGH TEMPS EXPECTED TO
OCCUR DURING THE MIDDLE AND LATTER PART OF THE UPCOMING WEEK.

&&

.AVIATION...VALID 08/00Z-09/00Z
SCT-NUMEROUS TSRA/SHRA THRU 08/06Z THEN PRECIP DECREASING TO
ISOLATED COVERAGE BY DAYBREAK SUNDAY. SCT TSRA/SHRA DEVELOPING
MAINLY KTUS VICINITY EWD AROUND 18Z SUNDAY AND CONTINUING SUNDAY
AFTERNOON. CLOUD DECKS GENERALLY 10-15K FT AGL THIS PERIOD ALTHOUGH
MVFR CEILINGS/VSBYS ASSOCIATED WITH THE STRONGEST TSRA. SURFACE WIND
THRU SUNDAY AFTERNOON MAINLY SELY-SWLY LESS THAN 10 KTS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 7, 9:55 AM MST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST SAT AUG 7 2010

AZZ019-029>035-081700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
955 AM MST SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHWARD
THROUGH THE EVENING HOURS AND CONTINUE OVERNIGHT. THE MAIN THREAT
WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. VERY
HEAVY RAIN IN EXCESS OF AN INCH PER HOUR COULD LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GENERAL DOWNTURN IN THE MONSOON WILL BEGIN SUNDAY AND CONTINUE
THROUGH THURSDAY...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 7, 4:07 PM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
407 PM MST SAT AUG 7 2010

AZZ031-072345-
WESTERN PIMA COUNTY AZ-
407 PM MST SAT AUG 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 445 PM
MST...

AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ORGAN PIPE NATIONAL MONUMENT
ALONG HIGHWAY 85...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...KUAKATCH...GUNSIGHT...AND WHY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3233 11280 3224 11257 3198 11269 3203 11289
TIME...MOT...LOC 2307Z 198DEG 5KT 3209 11276

PYTLAK
Special weather statement, Aug 7, 4:47 PM MST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST SAT AUG 7 2010

AZZ031-032-080030-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
447 PM MST SAT AUG 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY...AND
WESTERN PORTIONS OF THE THE TOHONO OODHAM NATION...UNTIL 530 PM
MST...

AT 442 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A BAND FROM 9 JUST NORTHWEST OF AJO TO 25
MILES EAST OF ORGAN PIPE NATIONAL MONUMENT...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZED HAIL...FREQUENT LIGHTNING...AND
UP TO AN INCH OF RAIN IS EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...AJO...WHY...GUNSIGHT...SANTA
CRUZ...AND PISINIMO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. DO NOT DRIVE INTO ANY FLOODED ROADWAYS.

LAT...LON 3251 11276 3200 11220 3179 11254 3250 11317
TIME...MOT...LOC 2345Z 223DEG 7KT 3248 11298 3189 11238

PYTLAK
Local storm report, Aug 7, 7:23 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
723 PM MST SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 SSE SIERRA VISTA      31.50N 110.27W
08/07/2010  M2.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            FALLING AT A MEASURED AVERAGE OF 2 TO 3 INCHES PER HOUR
            WITH A MAXIMUM READING OF 6 INCHES PER HOUR.

&&

MINNICK
Local storm report, Aug 7, 8:23 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
823 PM MST SAT AUG 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      N HUACHUCA CITY         31.63N 110.34W
08/07/2010                   COCHISE            AZ   LAW ENFORCEMENT

            RIGHT LANE OF HIGHWAY 90 UNDER WATER NORTH OF HUACHUCA
            CITY.

&&

MINNICK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:20 PM MSTAreal Flood AdvisoryTWCCochise37 min
Aug 7, 6:53 PM MSTFlash Flood WarningTWCCochise112 min
Aug 7, 7:17 PM MSTAreal Flood AdvisoryTWCSanta Cruz118 min
Aug 7, 8:35 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz115 min
Aug 7, 9:27 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.